Problems coming off Prednisolone

Hello

I had an asthma attack while on holiday about 5 weeks ago and since returning home I've had 5 courses of Pred, each 5 days of 40mg with the last dose tapered down from 40mg to 5mg over the course of a week. Peak flow stays the same which is strange but this has happened before when my asthma has been bad. The reason I've had so many courses is that every time I finish the course my asthma flares up again. I've also had a chest x-ray to rule out any infection. Before this last attack (which happened while I was in Majorca - I think I was allergic to the type of pollen over there) my asthma is very well controlled, I usually take 125 Seretide and Singulair. I'm also now on 250 Seretide. Does it usually take this long to get over an attack and how safe is it to be on Pred for 5 weeks? I now think I'm going to have to have some more as I feel a bit tight-chested again tonight. Is there a maintenance dose you can be put on longer term? And does anyone else's Peak Flow stay the same when they have an attack (and why??!)

5 Replies

oldestnewest
  • hi, went A n E yesterday with breathing probs.Nebs, xray,pred and antibs and pf Was ok so confuses me also x

  • Hi Mark, I' m on a maitenance dose of Pred 15 mgs along with 100 mgs Cyclosporin. I spent a year on 10 mg Pred before be put on Cyclosporin. My Consultant put me on maintenance dose and I was having a course of Pred every 4 - 6 weeks over 4 years. Exacerbations do affect my peak flow put do have days when pf is ok but feel rubbish like a lot of people on here. The mystery of asthma!.

  • Hi Mark,

    Is it your GP prescribing the prednisolone? I ask because it's unusual to have tapering of pred now for short courses - more usually they would just stop.

    Have you had any spirometry tests done? Also allergy tests? If your asthma is being provoked by pollen are you taking regular antihistamines?

    Maintenance prednisolone is usually a long way down the treatment route - there are other medications which can be tried first. Long term prednisolone is best avoided if you possibly can although some people have no option. In the long term it has deeply unpleasant side effects.

    Are you being seen by a respiratory consultant? If things are no better and your GP is stumped then I would ask for a referral to a respiratory specialist as they will have access to further testing and different treatment regimes.

    Fee

  • thanks for your replies, I've just realised I can't reply while seeing your comments, so if I get things wrong I apologise!

    FeeJay - my GP is prescribing the Pred, the problem is that many of my appointments have been emergency ones, whereby I've finished the 5 day course of Pred and then my asthma gets worse again straight away, so they've just slotted me in with which GP is available and they all seem to have a slightly different way of dealing with asthma. One advised me to just take Salbutamol four times a day instead of the Pred (which I disregarded as I didn't think that was a good idea and took Pred in the meantime which I had a spare packet of until I could see someone else), another put me on 40mg for 5 days, another tapered the dose down 6/6/6/4/2/1 and the latest GP has put me on 30mg for 7 days on Friday. I've started to take 40mg myself this weekend as the dose doesn't feel strong enough and I'm going back tomorrow for a review with him. I did have a spirometry test about 3 years ago at another GP practice where I had the same problem - an asthma attack on holiday - and they just said everything was fine. I feel like because my symptoms aren't typical (pf is ok, no wheezing but my shoulders/back feels tight) they seem a bit unsure what to do. I've been reading about the smaller airways deep in your lungs that can be hard to reach with inhalers, perhaps it's that? One thing I was doing last week - which I know I shouldn't have done as I think it's too high a dose - was taking Seretide 125 4 times in the morning then the 250 one twice in the evening, because I thought the extra Salmetarol would help me through the day (and it did!) but I was also getting a lot of palpitations so I stopped that. But I do feel worse having stopped it and at a loss what else to do except go on with more steroids. It feels like it needs further investigation with a consultant. The GP was even hinting it might be anxiety (which I know it isn't as I can tell the difference!) as I think he's a bit stumped. I had a blood allergy test a few years ago and it came back positive for mould/weed pollen but they had only just stared me on Singulair so they thought that would help if I went abroad in the summer (which it obviously didn't). I take antihistamines too but my symptoms on holiday were affecting my lungs rather than my eyes/throat etc.

    Flowerfairy - I haven't heard of the drug your on, are the side-effects better than Pred? It's taking me ages to get to sleep at night and I'm eating everything in sight!

    Glynis - I know what you mean, it's very annoying and strange to have asthma but not the usual symptoms, you feel like you have to prove to people you can't breath!

  • Hi Mark,

    I am on Seretide 250/25 and have permission from my consultant to increase to four puffs twice a day when unwell but that is out of licence use.

    To be honest I would say it might be an idea to ask your GP for a referral to your local hospital. It sounds like you could do with some consistent management! Some further testing might be an idea too as it amy not be asthma causing your symptoms. I do know most of us on here are asthmatic but equally, after investigation some people have found they have different conditions.

    I seem to be always telling people to ask for a referral! It's not a great idea to be constantly using prednisolone and as it seems like that is all the GP's are coming up with then you need more investigations. Sorry this is a bit disjointed!

You may also like...